Prevent Administration of Ear Drops into the Eyes
Problem: When a practitioner, patient, or caregiver accidentally instills ear drops into the eye, it may lead to an immediate burning and/or stinging sensation, and the patient may later experience pain, redness, swelling, or blurred vision. Patients may need to flush their eyes with water or normal saline and/or apply warm or cold compresses. Others may need to go to the emergency department (ED), an ophthalmology clinic, or their eye doctor for care.
Aside from look-alike eye and ear medication names and containers, another reported reason for this type of error is confusion between the words “optic” and “otic.” Also, practitioners and patients sometimes use the term “eyedropper” when referring to the container used to instill both eye and ear drops, which could invite an error in which the person reading the label fails to see unexpected information in plain sight, such as the product formulation, a warning, or a picture/icon of an eye or ear. The eyes and ears are relatively close together anatomically, which adds a “human anatomy factor” to the equation. While ear drops should never be used in the eyes, eye drops are made to be gentle and are sometimes used in the ears due to cost or availability. This practice can contribute to practitioners using products interchangeably. While barcode scanning can prevent administration to the wrong patient and confirm the right product, it does not ensure the medication will be given via the correct route.
It has been more than 15 years since we warned that ear drops are frequently administered into patients’ eyes. However, recent reports suggest wrong route errors still occur.
A prescriber ordered two eye drops and one ear drop, carbamide peroxide (for earwax accumulation), for a patient. The patient’s nurse utilized barcode scanning to verify the medications were correct. However, the nurse administered all drops via the ophthalmic route. The nurse was used to carbamide peroxide being dispensed in a bottle with a long neck, making it obvious that it was an otic formulation. However, before this event, the nurse had requested a replacement bottle from the pharmacy, and this time it was dispensed in a bottle resembling an ophthalmic container (Figure 1).
A telehealth provider prescribed what they thought was neomycin sulfate 3.5 mg/mL, polymyxin B 10,000 units/mL, and hydrocortisone 1% ophthalmic drops for a patient with conjunctivitis. After picking up the medication and instilling 4 drops into their eye, the patient felt severe burning. They read the label and realized the product was an otic suspension. The patient flushed their eye with water, but it did not relieve the pain. (An example of look-alike cartons is shown in Figure 2.)
Safe Practice Recommendations: To reduce the risk of administering ear drops into the eyes, consider the following recommendations:
Storage. Keep medications in their original cartons, as icons of an ear or eye (Figure 3) are sometimes on boxes but not on dropper bottles. Separate the storage areas for ear and eye drop bottles on pharmacy shelves and in automated dispensing cabinets (ADCs).
Prescribing. Build order sets/sentences in the electronic health record (EHR) to guide prescribers to select the appropriate route, and automatically link the order with the corresponding product formulation. Specify the route of administration (e.g., right eye, left eye, each eye) and never use the abbreviations OD, OS, or OU, which can be mistaken as AD, AS, or AU (e.g., right ear, left ear, each ear). Restrict prescribers from ordering ear drops for the “eye.”
Dispensing. Utilize barcode scanning before dispensing. Consider placing an auxiliary label with a photo of an ear or eye on the dropper bottle to specify “ear” or “eye” drops.
Administration. When possible, administer ear drops and eye drops on different schedules (e.g., if given once daily). Use barcode scanning before administration and confirm the medication, route, and indication with the patient before administering ear drops or eye drops. Immediately dispose of any discontinued product.
Patient education. Confirm the expected route with the patient. Counsel patients using the teach-back method to reinforce the route. Educate patients to keep ear and eye drops in the carton, store them in separate locations at home, and discard any leftover medication.
Recommendations for manufacturers. We encourage manufacturers to consider strategies to reduce the risk of ear versus eye wrong route errors, including differentiating the container (e.g., bottle with a long neck for otic formulations), packaging, and labeling, and adding prominent standard text (e.g., “For use in ears only”) to the respective carton and container labels. Also add standard graphics that visually depict the ear or eye (Figure 3) to the carton and/or container labels.
Institute for Safe Medication Practices (ISMP). Prevent administration of ear drops into the eyes. ISMP Medication Safety Alert! Acute Care. 2022;27(24):1-2.